Facebook Pixel

When should I ovulate?

By June 24, 2009 - 11:53am
Rate This

I just stopped taking the pill as I feel that taking hormones can be very unhealthy on a long term basis.I will be using condoms and trying out the sponge!
My last period stopped on Sunday. It was about 5 days long. I am wondering when I should ideally ovulate so I can be extra careful over that period of time?
I have always been regular.
As an aside, one reason why I am quitting the pill is that I feel that it has made me a bit moody and after only three days off it, I feel calmer...maybe a conincidence!? Also, I am anticipating weight loss as I gained about ten pounds while on ortho tri cyclen. I am 5 ft 6 and I weight 132 pounds right now...how quickly might I shed this weight? I work out 6 days a week; weights, hiking, etc.

Add a Comment6 Comments

Thanks Alison,
You're sweet enough and very helpful! LOL! I actually weighed about 7 pounds less than I do now about 3 and a half years ago. And the weight gain, though slight, was after about three to four months after starting the pill. I know that it's not about age as I was on the pill before in my twenties and the same thing happened. I lost the weight after quitting the pill before. Also, I am more muscular now than I was back then so the few extra pounds may account for a gain in muscle.
As far as taking the pill goes, I really want a more natural approach to contraception. Contrary to popular belief that taking the pill is harmless, I am wary of the many possible side effects of the pill, including breast cancer among others.
As far as the weight thing goes, my own mother(who has the same body type as me) is still as slim, petite and shapely at 62 as she was at 22 and all my sisters are slim. I don't truly buy the fact that it is impossible to keep weight off as we age. I actually gained a lot more weight in my mid twenties and went on a regime of working out and eating healthily and lost it all within a year. I am very active and like you say, am already at a good weight for my height but I DO believe that the pill can make one eat a little more than normal. I read this somewhere. So, it's not so much that the hormones in the pill make one gain weight as the fact that they make one more hungry, maybe!?
I'll post when I am back to 125 pounds! LOL!

June 25, 2009 - 11:33pm

oh..and your question "when should I ovulate"? You may ovulate in +/-6 days as Diane suggested ("day 14" is used as an average, many women ovulate as early as "day 8", or as late as "day 19"; some women may not ovulate one cycle and still have their period).

So, really, the time to be "extra careful" is the window between "day 8" through "day 19"...about every 12 days of your cycle.

Lastly, I know we've had this conversation before when we have talked about weight, but I'm wondering how long ago you weighed 125 pounds? If this was before you started taking the pill, how many years has it been? Just wanting to make sure you have realistic expectations on any weight loss (so as not to get discouraged), that wanting to be a certain number on the scale---when you are at a healthy weight for your height currently--may not be feasible as you grow older.

Wow---I'm definitely not your favorite now! :)

June 25, 2009 - 8:22pm

Well, I'll take a chance on not being the sweetest EmpowHer advisor, but hopefully I can be helpful! ;-) Actually, I am just providing some "devil's advocate"-type information, just to be sure you've thought through all possibilities. It may sound like I'm advocating for you to take the pill, and I am not, it is just this information was not previously mentioned. I'm glad you are feeling better, and are using other safer sex methods...that is the most important!

I was skeptical when I read your question, as weight gain from taking the pill can happen (typical is up to 5 pounds), but weight loss is not a "side effect" from the withdrawal of the synthetic hormones. What causes the weight gain in the first place is the estrogen causing "increased breast, hip, or thigh tissue, usually after several months on the pill". Usually, many other factors cause the weight gain in woman once they are on the pill, as this is the around the time they would have began gaining weight in certain areas (read: hips, thighs and breasts). There are no "withdrawal symptoms" from the pill of "weight loss", unfortunately!

Another thought for you, regarding your better, more calm and happier mood. It is true that birth control pills are not a "one size fits all", and is the reason that there are so, so many different types, hormonal "concoctions" and doses. Some women experience negative mood, weight gain or other side effects with one pill, and not with another. Did you tell your doctor about your side effects, and request to try another brand?

Also, your changing mood could also be based more on your regular cycle, and not as much about the withdrawal of the pill (and its synthetic hormones).

You said your period stopped Sunday (June 21st), and lasted 5 days, so it started on/around June 17th? The day you asked your question (June 24th) was on/around "day 8" of your cycle, during the Follicular Phase. As you can see from this diagram of the Menstrual and Ovarian Cycle, "day 8" is right around the time that estrogen starts kicking in again, which can elevate mood. (We've primarily heard this in the negative, that low estrogen levels cause poor mood, and all sorts of PMS, PMDD and menopausal symptoms). The purpose, of course, of the estrogen and other hormones increasing is to start getting you "revved up" for ovulation...in which women have a higher sex drive in order to help them conceive.

(Side note about above link: I do not believe I have ever included a link to a pharmaceutical site for educational reasons--if it did not have to do with a specific medication--but this was the best online Menstrual and Ovarian Cycle diagram I could locate). A better source of this information would be from ACOG (American College of Obstetricians and Gynecologists), and they only have a Powerpoint slide linked to their site. If your computer can read this type of file, it is really great information! Click here, and scroll down to 5th link titled, "The Menstrual Cycle").

Any thoughts on this "other" perspective?

June 25, 2009 - 8:13pm

Thanks Diane! You are the most helpful and sweetest Empowher advisor!
My cycle was always VERY regular being 28 days long with a "perfect" 5 day long period. So here's hoping that it still is! I was on the pill for about three and a half years.
I think that this extra ten pounds came on rather gradually with the pill. My usual weight is about 125 pounds. I seem to always gain 10 or so on the pill. I was very active before I went on ortho tri cyclen and still am...maybe I hike a bit more now. I take in plenty of healthy calories in the form of fish, tofu, grains, greens, fruit and legumes.
Do you know if soy products can have an effect on weight just as the pill does, because of the oestrogen?
Thanks a million, Diane! I also feel so much more calm and happier....maybe the pill was having a bit of a negative effect on my mood!

June 25, 2009 - 11:43pm

That's correct, Anon. Regardless of whether a woman's cycle is 28 or 38 days long, in general her period comes 14 days after ovulation.

RLyons, you may have a bit of trouble in your first couple of cycles off the pill knowing just when you are ovulating, because by going off the pill you are transitioning your body back to its own hormonal timing, and that can take a little while to get regular. Do you remember if your periods were regular before you went on the pill? Do you remember how long your cycles were?

The "typical" example for a cycle that is 28 days long is that you would ovulate on day 13-14, which means you'd need to be extra careful for the 3-5 days before that (since sperm can live in our body for a few days) and for a couple of days after that (since the egg lives for 24-48 hours without fertilization). You can learn to read your cervical mucus for signs of ovulation as well -- your mucus is cloudy or creamy and a bit sticky before ovulation, and it gets clear and stretchy -- like egg whites -- when ovulation occurs.

I'm sure you're starting a new calendar now that you're trusting your body's hormones to regulate your cycle instead of the pill. After two or three months of keeping track, you'll be better in tune with when you ovulate and when you need to take extra precautions.

In terms of the weight you gained, with your workout schedule (that's amazing!) you must be burning a lot of calories! Do you take in a lot to balance what you use? Did that weight come on over time or was it fairly quick after you started the pill? I would guess that it will come off about the same way that it went on, whether that's immediately or over a little bit of time. Are you more active now than you were when you went on the pill?

Good luck!! I hope you are happy with your decision, it sounds like all is well so far!!

June 25, 2009 - 4:51pm
EmpowHER Guest

I believe that one ovulates about 14 days before one's period? Is this correct?

June 24, 2009 - 6:18pm
Enter the characters shown in the image.
By submitting this form, you agree to EmpowHER's terms of service and privacy policy
Add a Comment

All user-generated information on this site is the opinion of its author only and is not a substitute for medical advice or treatment for any medical conditions. Members and guests are responsible for their own posts and the potential consequences of those posts detailed in our Terms of Service.

Menstrual Cycle

Get Email Updates

Related Checklists

Menstrual Cycle Guide

HERWriter Guide

Have a question? We're here to help. Ask the Community.


Health Newsletter

Receive the latest and greatest in women's health and wellness from EmpowHER - for free!